Kentucky, 2009Tornadoes and Damaging Winds in Kentucky, October 9, 2009
October 9, 2009 · NWS JKL · 18 events in 10 counties and zones
A moist and unstable atmosphere interacting with a potent cold front led to the formation of numerous strong to severe thunderstorms on Friday October 10th. Widespread wind damage was reported in several counties across eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $247,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable atmosphere interacting with a potent cold front led to the formation of numerous strong to severe thunderstorms on Friday October 10th. Widespread wind damage was reported in several counties across eastern Kentucky. One tornado was also confirmed by an NWS assessment team in Estill County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 9, 1:37 PM EST, 51 minutes earlier.
Area forecast discussion, Oct 9, 1:37 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT FRI OCT 9 2009
.SHORT TERM.../TODAY/
A FAIR AMOUNT OF CLOUDS PERSISTS AND WILL PROBABLY KEEP TEMPS FROM
GETTING QUITE TO PREVIOUSLY FORECAST HIGHS...AND HAVE BACKED OFF
SLIGHTLY...ESPECIALLY IN THE S AND E. TRIED TO FINE TUNE THE PRECIP
FORECAST BASED ON THE 12Z RUN OF THE WRF...WITH PRECIP SPREADING
ACROSS THE AREA FROM NW TO SE THIS AFTERNOON AND EARLY EVENING. HAVE
SOME CONCERN FOR SVR WX YET. THE MOST LIMITING FACTOR WILL BE
INSTABILITY. WINDS FIELDS REMAIN FAVORABLE...AND DRYING ALOFT IS
OCCURRING AHEAD OF THE COLD FRONT. BIGGEST THREAT IS WINDS...BUT WITH
HIGH STORM RELATIVE HELICITY...ROTATION IN CELLS CAN NOT BE RULED
OUT...ESPECIALLY IF ANY DISCRETE CELLS CAN MAINTAIN THEMSELVES.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH SATURDAY NIGHT/
06Z SFC ANALYSIS SHOWS A QUASI STATIONARY FRONTAL BOUNDARY LYING
ALONG THE LOWER OHIO RIVER AND STRETCHED NORTHEAST. A DEVELOPING WARM
FRONT IS PUSHING ACROSS EAST KENTUCKY EARLY THIS MORNING AND SHOULD
HELP TO MIX THE AIR MASS BETTER TOWARD DAWN. IN THE MEANTIME...A
CENTER OF LOW PRESSURE IS DEEPENING OVER THE MID MISSISSIPPI VALLEY
AND THIS IS EXPECTED TO RIDE NORTHEAST ALONG THAT FRONT. A LONG LINE
OF THUNDERSTORMS IS BOILING ALONG THIS BOUNDARY WITH A LARGE AMOUNT OF
SHOWERS OFF TO THE NORTH AND WEST OF THE LINE. OVER EAST KENTUCKY...
THE EARLIER SCATTERED SHOWERS HAVE DRIED UP AND MOVED NORTHEAST OUT
OF THE AREA...THOUGH FAR NORTHWEST FLEMING COUNTY MAY BE BRUSHED BY A
PORTION OF THIS LINE OVER THE NEXT OUR OR SO AS IT TEMPORARILY LIFTS
NORTH. AHEAD OF THE WARM FRONT MIXING DOWN HIGHER WINDS...MANY OF THE
EASTERN VALLEYS HAVE DECOUPLED RESULTING IN TEMPERATURES DOWN INTO
THE LOWER 50S WHILE VERY MILD MID AND UPPER 60S ARE FOUND ON THE
RIDGES AND IN THE MORE OPEN TERRAIN. ASIDE FROM THE VALLEYS...
DEWPOINTS ARE IN THE LOWER 60S THROUGH THE AREA EARLY THIS MORNING.
ON SATELLITE...THERE ARE CLEAR PATCHES ALSO CROSSING FAR EAST
KENTUCKY...OTHERWISE MID LEVEL CLOUDS DOMINATE.
THE MODELS AGREE ON THE LONGWAVE PATTERN THROUGH THE PERIOD AS LARGE
SCALE SOUTHWEST FLOW CONTINUES OVER THE EASTERN TWO THIRDS OF THE
NATION THROUGH SATURDAY NIGHT. THE BULK OF THE ENERGY IN THIS PATTERN
WILL STAY NORTH OF EAST KENTUCKY THROUGH MID DAY WHEN A SIGNIFICANT
BATCH PUSHES IN FROM THE WEST...CROSSING EAST KENTUCKY BY EARLY
EVENING. HAVE FOLLOWED THE NAM12 MOST CLOSELY ON THESE SPECIFICS
GIVEN ITS REASONABLE SOLUTION AND HIGHER RESOLUTION. THE CORE OF THE
ENERGY THEN SLIDES THROUGH EAST KENTUCKY LATER TONIGHT AND INTO
SATURDAY MORNING. THE PATTERN FLATTENS OUT A BIT IN THE WAKE OF
THIS AND AS A POTENT TROUGH ROLLS NORTH PAST THE GREAT LAKES
SATURDAY NIGHT.
SENSIBLE WEATHER WILL DEAL WITH WIDELY SCATTERED SHOWERS AND STORMS
AHEAD OF THE MAIN FRONT THROUGH MID DAY. WINDS WILL BE THE MOST
NOTABLE ASPECT AS THEY PICK UP LATER IN THE MORNING AND BECOME RATHER
GUSTY FROM THE SOUTHWEST. THESE WINDS WILL SEND TEMPERATURES UP INTO
THE 80S FOR MOST OF THE AREA...PARTICULARLY THE FAR EAST. THE WINDS
THROUGH THE LOWER LEVELS OF THE ATMOSPHERE WILL BE QUITE FAVORABLE
FOR THE DEVELOPMENT OF ROTATING UPDRAFTS...SO ANY STORM THAT MANAGES
TO DEVELOP OUT AHEAD OF THE LINE WILL NEED TO BE WATCHED CLOSELY.
INSTABILITY WILL BE THE LIMITING FACTOR...THOUGH AND THE REAL SHOW
APPEARS TO BE WITH A SQUALL LINE PASSING THROUGH LATER IN THE
AFTERNOON AND EARLY EVENING. FROM THIS FEATURE...SEVERE WIND GUSTS
WILL BE THE MAIN CONCERN WITH BOWING LINE SEGMENTS...THOUGH BOOK END
VORTICES AND WEAK TORNADOES WOULD BE A CONCERN AS WELL. WILL HIT THIS
HARD IN OUR WEB GRAPHICAST/WEATHER STORY AND THE HWO. SOUTHWEST WINDS
AHEAD OF AND ALONG THIS BOUNDARY WILL GUST TO BETWEEN 30 AND 35 MPH...
NECESSITATING A LAKE WIND ADVISORY THAT HAS ALREADY BEEN ISSUED FOR
10 AM THROUGH 6 PM...AND WILL BE CONTINUED. EXPECT THE SQUALL LINE
TO PASS THROUGH EAST KENTUCKY BY MID EVENING WITH SHOWERS AND
OCCASIONAL THUNDERSTORMS CONTINUING IN ITS WAKE FOR SEVERAL HOURS.
WINDS WILL TURN MORE TO THE WEST AND DIMINISH DURING THE LATE EVENING
BECOMING RELATIVELY LIGHT LATER TONIGHT. EXPECT THE STEADIER RAINS TO
CLEAR OUT OF EAST KENTUCKY AFTER MIDNIGHT FROM WEST TO EAST. OVERALL
THE RAINFALL SHOULD RANGE FROM A HALF AN INCH TO AN INCH AN A HALF
FROM THIS SYSTEM BY DAWN SATURDAY. HOWEVER...A FEW SHOWERS WILL
LINGER INTO SATURDAY MORNING...PARTICULARLY IN THE FAR EAST. PLENTY
OF LEFT BEHIND LOW LEVEL MOISTURE WILL KEEP PARTLY TO MOSTLY CLOUDY
SKIES AROUND ON SATURDAY WITH CONTINUED WEAK CAA KEEPING
TEMPERATURES FROM CLIMBING TOO FAR INTO THE 60S...COLDEST NORTHWEST
AND WARMEST SOUTHEAST. FOR SATURDAY NIGHT...ANTICIPATE ENOUGH
CLEARING AND LIGHT WINDS TO RESULT IN A SMALL TO MODERATE RIDGE TO
VALLEY TEMPERATURE SPLIT ALONG WITH AREAS OF VALLEY FOG.
AS FOR TEMPERATURES...HAVE GONE WITH THE WARMEST VALUES FROM THE
ADJMET FOR HIGHS TODAY AND TWEAKED THEM HIGHER IN THE FAR EAST...
WHERE MORE SUNSHINE IS EXPECTED AND THE RAIN WILL ARRIVE LAST. FOR
TONIGHT AND SATURDAY...FOLLOWED THE MET NUMBERS MOST CLOSELY...WHILE
ON SATURDAY NIGHT TWEAKED THEM FOR RELATIVE TERRAIN BASED
DIFFERENCES. AS FOR POPS...ENDED UP CLOSEST TO THE NAM TIMING...
THOUGH WITH HIGHER NUMBERS...SIMILAR TO THE MAV FOR TONIGHT. THEN ON
SATURDAY THE MAV NUMBERS WERE CLOSEST FOR THOSE LINGERING MORNING
SHOWERS.
.LONG TERM.../SUNDAY THROUGH THURSDAY/
THE MODELS ARE IN GOOD AGREEMENT WITH SHOWING A ZONAL PATTERN RULING
ACROSS THE CONUS THROUGH MUCH OF THE LONG TERM. TOWARDS THE END OF
THE PERIOD...THERE ARE DIFFERENCES IN TRANSITIONING TO TROUGHING IN
THE WEST. DESPITE THE DECENT AGREEMENT WITH THE BROAD
PATTERN...DETAILS DIFFER WITH TRANSITING SHORT WAVE ENERGY IN THE
LONG WAVE PATTERN. THE GFS HAS BEEN CONSISTENT WITH BRINGING A SHORT
WAVE TROUGH ALONG THE NORTHERN PLAINS AND EVENTUALLY INTO THE GREAT
LAKES...ALLOWING FOR A CLIPPER-TYPE SYSTEM TO AFFECT THE AREA MONDAY
INTO MONDAY NIGHT. THE LATEST GFS RUN HAS ALLOWED FOR MORE MOISTURE
RETURN FROM THE GULF...BRINGING HIGHER RAIN CHANCES IN THE MOS
GUIDANCE THAN THE 12Z RUN FROM YESTERDAY. THE ECMWF ON THE OTHER
HAND...ALLOWS FOR MORE DIGGING OF THIS SHORT WAVE OUT WEST...ALLOWING
FOR LOW PRESSURE DEVELOPING MUCH FURTHER SOUTH AND A GOOD SHOT OF
RAIN FOR THE AREA TUESDAY NIGHT INTO WEDNESDAY. FOR NOW...HAVE
LEANED MORE TOWARDS THE GFS SOLUTION GIVEN ITS CONSISTENCY...BUT WILL
MAINTAIN SLIGHT CHANCE POPS ASSOCIATED WITH THIS SYSTEM.
THE COLD AIR INTRUSION BEHIND THIS SYSTEM ALSO REMAINS IN
QUESTION...AS THE MODELS AREA MODIFYING. WILL STAY COOLER THAN
GUIDANCE...CLOSER TO PERSISTENCE FOR NOW. THE NEXT SYSTEM WILL
THREATEN TOWARDS THE END OF THE WORK WEEK. GIVEN THE TRANSITION
IN THE LONG WAVE PATTERN...KEPT THINGS ON THE SLOWER-SIDE WITH THE
ARRIVAL TIME OF THE BEST RAIN CHANCES.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
A LINE OF SHOWERS AND THUNDERSTORMS IS BECOMING BETTER ORGANIZED AS
IT MOVES SE INTO THE FORECAST AREA. AT THE START OF THE FORECAST
PERIOD IT EXTENDED FROM AROUND MOUNT STERLING TO FLEMINGSBURG. IT
WILL PROGRESS SE...REACHING THE VA BORDER BY AROUND 00Z. THE STORMS
WILL BRING A THREAT OF HIGH WINDS. UNTIL THIS LINE OF STORMS
ARRIVES...MAINLY VFR CONDITIONS ARE EXPECTED. CONDITIONS WILL WORSEN
AS THE STORMS ARRIVE...WITH A POTENTIAL FOR IFR OR WORSE. A COLD
FRONT WILL FOLLOW THE STORMS THIS EVENING. SOME BRIEF IMPROVEMENT IS
POSSIBLE AFTER THE STORMS BEFORE THE COLD FRONT ARRIVES. HOWEVER...
ONCE THE FRONT GOES THROUGH...LOW CLOUDS ARE EXPECTED FOR THE
REMAINDER OF THE FORECAST PERIOD. CEILINGS WILL FALL AT LEAST AS FAR
AS LOW END MVFR...AND POSSIBLY LOWER. THIS CHANGE IS EXPECTED TO
PROGRESS SE OVER THE FORECAST AREA BETWEEN ABOUT 00Z AND 04Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.
TORNADO WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ068-079-080-083-
084.
&&
SHORT TERM...GREIF/HAL
LONG TERM....GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Oct 9, 3:25 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT FRI OCT 9 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
425 AM EDT FRI OCT 9 2009
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AS A STRONG COLD FRONT
PRESSES ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BE SEVERE...WITH THE MAIN
THREAT BEING DAMAGING WINDS...HOWEVER DUE TO STRONG SHEARING IN THE
LOWER PARTS OF THE ATMOSPHERE...THE SPIN-UP OF A WEAK TORNADO CANNOT
BE RULED OUT.
WINDS WILL ALSO BE GUSTY OUTSIDE OF THUNDERSTORMS DURING THE DAYTIME
HOURS...WITH SOME GUSTS REACHING 35 MPH. THIS WILL MAKE BOATING
HAZARDOUS ON AREA LAKES DUE TO ROUGH WATER.
IN ADDITION...HEAVY TO EXCESSIVE RAINS WILL BE POSSIBLE FROM ANY TRAINING
SHOWERS OR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GREIF
In the hours before
Special weather statement, Oct 9, 2:08 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT FRI OCT 9 2009
KYZ052-058>060-068-069-079-080-083>088-104-106>120-100715-
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
308 PM EDT FRI OCT 9 2009
A LINE OF THUNDERSTORMS AND SHOWERS ARE MOVING ACROSS THE AREA. WIND
GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE MOVES ACROSS THE
AREA.
JJ
Thunderstorm Wind, Pulaski
- When
- October 9, 2:28 PM EST to 2:31 PM EST
- Where
- Pulaski County, Faubush
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -84.820
Trees were blown down in Faubush.
Thunderstorm Wind, Pulaski
- When
- October 9, 2:42 PM EST to 2:44 PM EST
- Where
- Pulaski County, 3 mi NNW of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.140, -84.621
Trees were blown down on Highway 1247 and Campground Road.
Tornado, Estill
- When
- October 9, 2:43 PM EST to 2:47 PM EST
- Where
- Estill County, Jinks to 0.41 mi E of Estilco
- Rating
- EF1
- Path length
- 3.75 mi
- Path width
- 200 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.600, -84.030
An EF-1 tornado touched down near Sang Branch or about one half mile east of Jinks and had an intermittent path of about 3.75 miles in length. The tornado lifted in the vicinity of Wagersville just east of Station Camp Creek and west of Kentucky Hwy 89 at about 347 pm EDT. Numerous trees, both hard and soft wood, were uprooted. A motor home was overturned along the damage path and a small barn was lifted with the roof being blown off.
Thunderstorm Wind, Pulaski
- When
- October 9, 2:45 PM EST to 2:47 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $79,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
Multiple instances of wind damage occurred countywide between 330 pm and 415 pm.
Thunderstorm Wind, Estill
- When
- October 9, 2:50 PM EST to 2:53 PM EST
- Where
- Estill County, Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Trees down on Millers Creek Road and Murphys Ford Road. Tree down on phone and cable lines at 714 Broadway Street in Irvine.
Thunderstorm Wind, Estill
- When
- October 9, 2:50 PM EST to 2:53 PM EST
- Where
- Estill County, Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.700, -83.970
Two trees were blown down on Highway 1571 just east of Irvine at the American Legion post.
Thunderstorm Wind, Estill
- When
- October 9, 2:50 PM EST to 2:53 PM EST
- Where
- Estill County, 4 mi S of Irvine
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.642, -83.970
Twelve to fifteen large trees were blown down with some trees snapped off at the top.
Thunderstorm Wind, Wayne
- When
- October 9, 2:55 PM EST to 2:58 PM EST
- Where
- Wayne County, Steubenville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -84.780
Trees and power lines were blown down in Steubenville and Conley Bottom.
Thunderstorm Wind, Wolfe
- When
- October 9, 3:05 PM EST to 3:07 PM EST
- Where
- Wolfe County, 5 mi NNW of Campton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.797, -83.585
Trees were blown down along Highway 715 near Angel Windows and the Arches area of northwestern Wolfe County.
Thunderstorm Wind, Wolfe
- When
- October 9, 3:15 PM EST to 3:18 PM EST
- Where
- Wolfe County, Hazel Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.800, -83.420
Trees were blown down along Highway 191 in Hazel Green.
Tornado, Estill
- When
- October 9, 3:20 PM EST to 3:23 PM EST
- Where
- Estill County, 0.4 mi SE of Wagersville
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.626, -83.964
Brief EF1 Tornado Touchdown confirmed by NWS Storm Survey Team about 5 miles south of Irvine on Murphys Ford Road.
Thunderstorm Wind, Jackson
- When
- October 9, 3:25 PM EST to 3:27 PM EST
- Where
- Jackson County, Welchburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -83.930
Two trees were blown down on Highway 421 at Welchburg.
Thunderstorm Wind, Owsley
- When
- October 9, 3:36 PM EST to 3:38 PM EST
- Where
- Owsley County, Vincent
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.470, -83.780
A 70 foot tall oak tree was blown down in Vincent.
Thunderstorm Wind, Lee
- When
- October 9, 3:43 PM EST to 3:45 PM EST
- Where
- Lee County, 3 mi SSW of Beattyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.540, -83.741
Two trees were blown down on Highway 52 just outside of Beattyville.
Thunderstorm Wind, Lee
- When
- October 9, 3:43 PM EST to 3:45 PM EST
- Where
- Lee County, 6 mi W of Beattyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.580, -83.830
A tree was blown down 6 miles west of Beattyville near the Estill County line.
Thunderstorm Wind, Morgan
- When
- October 9, 3:44 PM EST to 3:47 PM EST
- Where
- Morgan County, 3 mi S of White Oak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.827, -83.200
Trees were blown down near the Morgan Magoffin county line along Highway 460.
Thunderstorm Wind, Bell
- When
- October 9, 5:06 PM EST to 5:08 PM EST
- Where
- Bell County, 2 mi E of Pineville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -83.644
Cable television lines were blown down at Laurel Hill.
Thunderstorm Wind, Pike
- When
- October 9, 5:55 PM EST to 5:57 PM EST
- Where
- Pike County, 3 mi ESE of Shelbiana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.413, -82.450
Large tree limbs were blown down in the Powells Creek Community near Millard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- Tornadoes and Damaging Winds in Tennessee, October 9, 2009$198,000 · EF0 · 27 events
- High Wind and Strong Wind in Texas, October 9, 2009$201,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
- Damaging Winds in Alabama, October 9, 2009$68,000 · 58 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198317, 198319, 198339, 198320, 198321, 198323, 198336, 198324, 198325, 198326, 203474, 198327, 198328, 198330, 198331, 198332, 198334, 198337.